I'll admit that I'm ignorant when it comes to burn nursing up front. I've spent a whopping one day in a burn ICU. Acute pain management is what I do all day long in the PACU, however.
Fentanyl is awesome in the sense that it works very quickly, but its big drawback is its limited duration. If the patient is otherwise receiving a longer acting pain medication and has other PRNs for breakthrough pain the fentanyl would be a fantastic choice for the pain during the dressing change.
Remember that 100 mcg of fentanyl is roughly equivalent to 10 mg of morphine IV or 1.5 mg of hydromorphone IV in terms of pain relief, though its duration is considerably lesser. Fentanyl also tends to have less effect on BP, so in your patient with a borderline BP it may be a better choice. You could push it, set up for the dressing change, and by the time you're ready have it working well. Another nifty thing is that if you give a little too much you can often just stimulate the patient and get him to take deep breaths until it wears off.
Hydromorphone will provide longer lasting relief, though you would need to medicate the patient a little sooner before performing the dressing change (10-15 minutes before starting would be perfect). This would be a wise choice of opiod if the patient is not receiving adequate other longer acting medications.
Midazolam (Versed) is a benzodiazepine and will provide sedation and relaxation, along with an amnestic effect. Adding a little into the mix can be very helpful, but just be mindful of the fact that it provides no pain relief. In the non-ventilated patient I would tend to be stingy with the midaz (0.5-1.5 mg depending upon tolerance, size, etc.) and heavier with the opiod.
Starting by looking at what they've received previously is an excellent start. If the patients are able to talk, ask how their prior dressing changes have gone. If they've gone OK you can go with what the prior nurses had been doing. If the patient says it's been horrible, increase the doses, perhaps by 1/4 to 1/3 or so to start with. The effective dose will vary considerably from patient to patient. Consider the tolerance of the patient, respiratory status, etc. to come up with an individualized plan.
With a ventilated patient it's better to err on the side of pain relief. Just imagine how awful it'd be to be unable to communicate and be in excruciating pain. If you see anything that makes you suspect that the patient is having severe pain it's better to over-treat than under-treat. Increased HR or BP (may not change, esp. if the pt is on a beta-blocker), grimacing, and all those wonderful nonverbal pain indicators are good things to watch for. If you were my nurse, I'd rather you overreact and treat my pain than let me suffer unnecessarily.
Are you able to titrate during the dressing change? If so, starting out with an appropriate dose of hydromorphone and a little midazolam and then giving additional fentanyl if the patient is showing signs of not tolerating the procedure well might be a good way to go.
Unfortunately, there's no easy rule like "if doing x, give y and z." With time, your ability to gauge who needs how much of what will get better. You'll still be surprised, however. Sometimes that little 100 lb gal will take that 2 mg of hydromorphone, 200 (or even 500) mcg of fentanyl, and 4 mg of midazolam and still be screaming her lungs out. Or that 400 lb dude will get just 1 mg of hydromorphone and 0.5 mg of midazolam and be totally zonked.
In the event of an inadvertent oversedation, consider reversing your benzodiazepine first using flumazenil (Romazicon) if the patient doesn't have a history of seizures or chronic usage. If you must reverse the opiod, dilute your naloxone and give it slowly (say 0.04 mg at a time) and titrate to effect. Your goal is for the patient to breathe spontaneously, not jump out of the bed screaming in pain.
You already have done one of the best things, which is to look at the patient's prior medications. I'm sure you already knew most of what I posted, though I hope you can take something away that will be helpful. Good luck with your orientation.